Paxil and Ativan Causing Palpitations

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Indy4good
New Member


Date Joined Mar 2012
Total Posts : 2
   Posted 3/13/2012 12:46 PM (GMT -6)   
  I have been taking .5 mg Ativan for three weeks now for a breathing anxiety. My lungs and sinuses are clear, but I was aware and frightened for every breath I took all day long. The Ativan was prescribed in the emergency room one morning when I could not handle it any longer. I thought I was going to suffocate. Also, my breathing never became labored or short, so I knew it must be anxiety. The Ativan has gotten rid of the breathing fear.
  One week ago my doctor prescribed 20 mg Paxil in addition to the Ativan, and will see me again in one week, hoping to take me off the Ativan. This morning, I awoke normally, but soon after started having heart palpitations so severely, i was afraid to sit down, thinking I might die, but also afraid to move around...I slowly moved through my morning routine, feeding the cats, making my partner his lunch for work, etc. I had control of my breath the whole time thankfully, and kept the phone with me and unlocked the door in case I needed to call 911. The palpitations went away within 30-40 minutes, but returned about an hour later as I laid on the couch. This 'session' lasted only about 5 minutes.
  Last week I had a 12 hour bout with vertigo, spinning and everything, from a caslcium buildup in my inner ear. Fortunately my Dr. appt. was the next day, so he figured that quickly. My residual vertigo effects, headache and slight dizziness have lasted through today.
  I see my doctor in ten more days. Do I wait and see how I fare from now on? I do not want to be alarmed if this can be a normal reaction to starting this regimin. Thank you all for any comments. 
   

Scaredy Cat
Forum Moderator


Date Joined Sep 2006
Total Posts : 11869
   Posted 3/13/2012 3:32 PM (GMT -6)   
Hi Indy and welcome!

I am sorry that you are experiencing these side-effects.:( I don't have experience with these meds...hopefully someone who does will be on soon, but I do think that you should to ahead and give a call to your doctor to be on the safe side, and to give you some peace of mind.

The palpatations are most likely from anxiety...and SSRI's meds can increase this in the beginning, before they start to help you, but I am not sure that you want to wait a week and a half to get some answers...

I hope that you get this figured out soon, and that you can start to feel better.

Post with us anytime.:)

S.C.
Moderator:Anxiety/Panic

"Courage is not the abscence of fear, it is feeling afraid and doing it anyway!"

"It is when we are most lost that we sometimes find our truest friends"

Panic Syndrome recovery due to CBT

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 31789
   Posted 3/13/2012 4:17 PM (GMT -6)   
Hello Indy and welcome to HealingWell,
 
I agree 100% with SC re calling your Dr.  Paxil can cause vertigo, weakness, heart palpitations and other side effects.  Many years ago when I was first started on and antidepressant I experienced palpitations which caused me to be very alarmed and I saw my Dr. right away who agreed I was having irrg beats so we switched to a different med and this solved the problem.
 
It can be very difficult to get onto the antidepressant meds for some so do not feel bad but do be your own best advocate and call your Dr.
 
Keep talking with us as we are here to help and support.
 
Kindly,
Kitt
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.

www.healingwell.com

"Life is not about waiting for the storms to pass...
It's about learning how to dance in the rain."~ Vivian Greene

Indy4good
New Member


Date Joined Mar 2012
Total Posts : 2
   Posted 3/14/2012 10:32 AM (GMT -6)   
   Thank you for your quick responses. I did decide to wait one more day for any more unusual symptoms, and things seem to be fine now. I took my paxil last night after dinner, so as to have something in my stomach. No palpitations at all, but still getting over my vertigo from last week.(I have been told this part is normal because of the length of my 'spinning'. I will call my doctor if anything else unusual happens, without any delay. If all goes well, I see him on the 29th of March. Thank you so very much. Your forum itself helps with a bit of the anxiety by not feeling so all alone. blush   

poppygirl
Regular Member


Date Joined Feb 2012
Total Posts : 25
   Posted 3/17/2012 1:34 PM (GMT -6)   
Hi Indy, I used to suffer with heart palpitations, usually at times of extreme stress or too much caffeine or once after I suddenly bent down after exercising, my heart just flips over and then goes into an irregular beat. I was terrified and once called an ambulance as my heart was jumping for an hour. As soon as the medics came, it stopped!
 
What I have learned is that your heart is capable of beating very fast for a very long time - just think of marathon runners, their heart is banging fast for miles and miles, so basically your heart can take it. Like anxiety, if we can tolerate the feeling, it will go. Just lie down quietly and try and breathe slowly and calmly. I had one the other day (the first in over two years) and I tried not to panic, went and lied down and after a couple of minutes it stopped. Also, and I know this sounds mad but I read somewhere that if you put your hands over your eyes and apply pressure to your eyeballs with your fingertips, this can stop the palpitations. I tried it and it worked straight away!
 
The reason I had one for an hour was because I was panicking. I tell myself that my heart is strong and can go for a long time, I lie down calmly and they go within minutes.
 
I hope you are feeling a bit better now,
 
Poppy x

Bay Area Guy
Regular Member


Date Joined Jul 2010
Total Posts : 159
   Posted 3/17/2012 1:51 PM (GMT -6)   
Some years ago, in an attempt to cope with a fear of flying, my doctor put me on Paxil. I took it for about six months and while I never got heart palpitations, I did get very surly and moody while I was on it. Different meds are going to have different effects on different people. Some swear by Paxil. Others, like me, hate it. Tell your doc about your side effects and see hat alternatives here are.

Good luck!

Barbz
Veteran Member


Date Joined Jun 2005
Total Posts : 670
   Posted 3/18/2012 7:47 PM (GMT -6)   
I have taken Paxil on a few occasions for anxiety and depression. It does cause heart palpitations until it kicks in. I just take Xanax with it until it kicks in. Good luck it is a great med.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, April 17, 2014 12:54 AM (GMT -6)
There are a total of 2,103,213 posts in 233,762 threads.
View Active Threads


Who's Online
This forum has 148990 registered members. Please welcome our newest member, Gaiamoon.
248 Guest(s), 8 Registered Member(s) are currently online.  Details
Dew*Bee, Yodykat, stacestar, Roxie60, Scaredy Cat, gingernut, maldugs, Sunny13


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer